0
Summaries for Patients |

Severe Liver Injury in Patients Taking the Asthma Medication Zafirlukast FREE

[+] Article and Author Information

Copyright ©2004 by the American College of Physicians


Ann Intern Med. 2000;133(12):S63. doi:10.7326/0003-4819-133-12-200012190-00006
Text Size: A A A

What is the problem and what is known about it so far?

Zafirlukast is a relatively new asthma medication. In initial studies, up to 5% of patients who took this drug had abnormal results on liver tests, but no symptomatic liver problems occurred.

Why did the researchers do this particular study?

To describe three patients who developed severe liver injury while taking zafirlukast.

Who was studied?

The report describes three middle-aged women who developed liver problems while taking 20 mg of zafirlukast twice a day.

How was the study done?

The authors examined the patients and reviewed their medical records. All three patients had blood tests of liver injury and tests to look for other causes of liver disease. For two of the patients, small samples of liver tissue (biopsies) were studied in the laboratory.

What did the researchers find?

Patient 1 had normal liver tests before starting zafirlukast but developed abnormal liver tests without symptoms 9 months after starting use of the drug. Zafirlukast was discontinued, and liver tests returned to normal. Four months later, however, she again started taking zafirlukast and developed an illness that included jaundice (yellow discoloration of the skin that occurs when the liver is not functioning normally). Evaluation revealed no other cause of liver disease. After zafirlukast use was stopped, her liver symptoms and liver test abnormalities resolved over a 6-month period. Patient 2 had been taking zafirlukast for about 5 months when she developed vomiting, fatigue, and an itchy rash. Liver tests that had previously been normal were abnormal. Her history and additional testing revealed no other causes of liver disease. Zafirlukast was discontinued, and the patient initially got better but then got worse again. A liver biopsy showed changes that were typical of drug injury. She ultimately required a liver transplant. Patient 3 was admitted to the hospital with jaundice. She had been taking zafirlukast for 6 months but had stopped it 19 days before admission when she became ill with abdominal pain and jaundice. No other causes of liver disease were discovered. A liver biopsy revealed severe changes that could be due to drug injury. The patient improved after steroids (cortisone-like drugs) were started to treat the liver injury.

What were the limitations of the study?

While evaluation revealed no other possible explanation for the liver disease, and biopsies in two of the three patients were consistent with drug-related liver injury, this report does not prove that the liver disease was caused by zafirlukast. It also does not tell us how common this potential toxic effect is.

What are the implications of the study?

Severe liver injury can occur in patients who take zafirlukast. A patient who becomes ill with abdominal pain or jaundice while taking zafirlukast should discontinue it and contact his or her doctor immediately.

Summaries for Patients are a service provided by Annals to help patients better understand the complicated and often mystifying language of modern medicine.

Summaries for Patients are presented for informational purposes only. These summaries are not a substitute for advice from your own medical provider. If you have questions about this material, or need medical advice about your own health or situation, please contact your physician.

The summary below is from the full report titled, “Severe Liver Injury after Treatment with the Leukotriene Receptor Antagonist Zafirlukast.” It is in the 19 December 2000 issue of Annals of Internal Medicine (volume 133, pages 964-968). The authors are JF Reinus, S Persky, JS Burkiewicz, D Quan, NM Bass, and TJ Davern.

Summaries for Patients are a service provided by Annals to help patients better understand the complicated and often mystifying language of modern medicine.

Summaries for Patients are presented for informational purposes only. These summaries are not a substitute for advice from your own medical provider. If you have questions about this material, or need medical advice about your own health or situation, please contact your physician.

The summary below is from the full report titled, “Severe Liver Injury after Treatment with the Leukotriene Receptor Antagonist Zafirlukast.” It is in the 19 December 2000 issue of Annals of Internal Medicine (volume 133, pages 964-968). The authors are JF Reinus, S Persky, JS Burkiewicz, D Quan, NM Bass, and TJ Davern.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles
Leukotriene antagonists. Clin Liver Dis 2003;7(2):501-12, viii.

Want to Subscribe?

Learn more about subscription options

Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)